Nebraska, 2019

Flash Flooding and Hail in Nebraska, September 11 to 12, 2019

September 11 to 12, 2019 · NWS LBF · 37 events in 15 counties and zones

A strong upper level trough of low pressure forced a cold front through western and north central Nebraska during the late afternoon and evening hours of September 11th. Thunderstorms developed in the eastern Nebraska Panhandle and moved east and southeast during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
$10,000
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong upper level trough of low pressure forced a cold front through western and north central Nebraska during the late afternoon and evening hours of September 11th. Thunderstorms developed in the eastern Nebraska Panhandle and moved east and southeast during the evening hours. Hail up to two and a half inches in diameter and thunderstorm wind gusts to 80 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 11, 1:43 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 11, 1:43 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
343 PM CDT Wed Sep 11 2019

.SHORT TERM...(This evening through Thursday night)
Issued at 337 PM CDT Wed Sep 11 2019

Another round of severe thunderstorms is expected again
this afternoon, which is the main concern in the short term forecast
period. Two main concerns with these thunderstorms will be the
severe thunderstorm threat and excessive rainfall threat.
Convection is expected to develop in two portions. Southwest
Nebraska back into northeastern Colorado look to be the focus for
initial storm development this afternoon around 3 to 4 pm CDT.
Thunderstorms will then increase in coverage heading into late
afternoon and evening.

Current thinking is the thunderstorms that develop across
southwest Nebraska should be mainly supercell thunderstorms with
the main hazards being hail, damaging winds, heavy rain and even
an isolated tornado could be possible. Supercells are expected to
track northeastward becoming more scattered to widespread, then a
second line of thunderstorms will develop along the cold front in
more of a linear setup of thunderstorms and move across the
Sandhills and north central Nebraska, however confidence is low in
thunderstorms developing across southwest Nebraska with the
second area of convection.

The second focus is on the heavy rain potential. As we saw with
storms last night, these storms produced rainfall rates around 1
inch per hour or greater in some locations. Forecaster confidence
is moderate that we will see a similar situation again with
thunderstorms that develop this afternoon and evening. PWAT values
greater than 1 inch with the 12z LBF sounding recording a PWAT of
1.31 inches. There is also the potential for some training of
thunderstorms across the area, mainly across portions of north
central Nebraska as we head into the evening hours. The second
area of convection is also expected to be a heavy rain producer,
which is why a flood watch has been issued for portions of north
central Nebraska. This area received several inches of rainfall
with last nights storms, with the saturated ground from recent
rainfalls, a decision was made to expand the Flood Watch issued
last night farther south.

.LONG TERM...(Friday through Wednesday)
Issued at 337 PM CDT Wed Sep 11 2019

Cooler temperatures on Friday with highs in the upper 60s and
70s. Temperatures will warm this weekend with highs in the 80s.
This is around 5 to 10 degrees above normal. Temperatures will
remain warm through early next week. Next chance of thunderstorms
will come next Wed. along with cooler temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1246 PM CDT Wed Sep 11 2019

Main aviation story is the threat of severe storms that are
capable of large hail, gusty erratic wind and very heavy rainfall.
The latest CAMs develop two main area of convection this afternoon
and evening. Storms are shown to develop first across southwest
Nebraska between 2-4 PM MDT. These storms will be severe with
large hail and isolated tornadoes possible. Additional storms are
expected across the panhandle between 3-5 PM MDT. Eventually, all
the storms will congeal into a complex and possibly impact the
entire outlook area late evening/overnight with heavy rainfall and
gusty wind.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT /6 PM MDT/ this evening through
Thursday morning for NEZ005>010-025>027-038-094.

&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Jacobs
Hazardous weather outlook, Sep 11, 1:49 PM MST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
349 PM CDT Wed Sep 11 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-122100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
349 PM CDT Wed Sep 11 2019 /249 PM MDT Wed Sep 11 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A strong cold front will serve as a focus for strong and severe
thunderstorm development this evening and tonight across western
and north central Nebraska. Storms are expected to first develop
across southwest Nebraska and the panhandle, possibly as early as
3 pm MDT. These discrete storms will pose a risk of large hail,
damaging wind and possibly a tornado or two. By mid evening,
storm coverage is expected to increase, especially across the
panhandle with strong winds and large hail being the primary
threats.  The storms will congeal into a convective system that
will push east across the entire outlook area. Strong wind, hail
and flooding rainfall will be primary threats late this evening
and overnight.

Flooding concerns will increase late this evening and overnight,
especially across north central Nebraska where heavy rainfall was
observed yesterday. A flash flood watch is in effect for portions
of north central Nebraska through Thursday morning.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across southwest
Nebraska and portions of the Panhandle after 2 pm MDT today.
Spotter activation may be needed elsewhere across western and
north central Nebraska after 4 pm CDT. All spotters are encouraged
to report tornadoes, funnel clouds, hail, strong winds, flooding
rainfall and any damage to the National Weather Service in North
Platte.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Sep 11, 2:46 PM MST, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
346 PM MDT Wed Sep 11 2019

NEZ004-112230-
Sheridan NE-
346 PM MDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 430 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hay Springs, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Rushville, Hay Springs, Clinton, Metcalf State Wildlife Management
Area, Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Mount Maria, Highway 250
crossing the Niobrara River, Intersection of Highway 87 and Antelope
Road and Walgren Lake State Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 76 and 103.
 Highway 250 between mile markers 36 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4299 10267 4290 10218 4246 10250 4254 10277
      4261 10277
TIME...MOT...LOC 2145Z 209DEG 28KT 4258 10264

JWS
Local storm report, Sep 11, 3:14 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
514 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             RUSHVILLE               42.71N 102.47W
09/11/2019  E1.00 INCH       SHERIDAN           NE   TRAINED SPOTTER

&&

THORNE

The radar

The Rapid City radar (KUDX), 160 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

20 hail, 10 thunderstorm wind, 7 flash flood. Local standard time, as filed.

Hail, Sheridan

When
September 11, 3:14 PM MST
Where
Sheridan County, 1.23 mi SW of Rushville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.710, -102.470

Hail, Sheridan

When
September 11, 3:45 PM MST
Where
Sheridan County, 16.59 mi N of Ellsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.310, -102.290

Nickel to quarter sized hail reported at this location.

Hail, Loup

When
September 11, 5:15 PM CST
Where
Loup County, 17.28 mi N of Almeria
Measured
2.5 in hail
Reported by
Public
Coordinates
42.080, -99.530

Tennis ball sized hail reported at this location.

Hail, Custer

When
September 11, 5:25 PM CST
Where
Custer County, 3.49 mi N of Gates
Measured
2 in hail
Reported by
Public
Coordinates
41.680, -99.640

Thunderstorm Wind, Perkins

When
September 11, 4:30 PM MST
Where
Perkins County, 5.2 mi SE of Venango
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Public
Coordinates
40.710, -101.970

Wind gusts estimated at 60 MPH damaged siding and roof on a a house as well as crop damage reported at this location.

Hail, Chase

When
September 11, 4:51 PM MST
Where
Chase County, 4.78 mi W of Champion
Measured
1.75 in hail
Reported by
Public
Coordinates
40.460, -101.840

Hail, Custer

When
September 11, 5:51 PM CST
Where
Custer County, 4.22 mi W of Oconto
Measured
1 in hail
Reported by
Public
Coordinates
41.140, -99.860

Nickel to quarter sized hail reported at this location.

Hail, McPherson

When
September 11, 5:51 PM CST
Where
McPherson County, 0.86 mi NE of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
41.560, -100.960

Hail, Cherry

When
September 11, 5:54 PM CST
Where
Cherry County, 36.47 mi SSE of Irwin
Measured
1 in hail
Reported by
Public
Coordinates
42.380, -101.720

Hail, Grant

When
September 11, 4:59 PM MST
Where
Grant County, 12.19 mi SSE of Hyannis
Measured
1 in hail
Reported by
Public
Coordinates
41.840, -101.670

Thunderstorm Wind, Grant

When
September 11, 5:10 PM MST
Where
Grant County, 0.51 mi E of Hyannis
Measured
61 kt (70 mph) estimated gust
Property damage
$14,000
Reported by
Utility Company
Coordinates
42.000, -101.760

Utility company reports 14 power poles down northeast of Hyannis. Power outages reported in the area.

Hail, Chase

When
September 11, 5:15 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
1.75 in hail
Reported by
State Official
Coordinates
40.520, -101.640

Hail, Cherry

When
September 11, 6:17 PM CST
Where
Cherry County, 28.77 mi SW of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.360, -101.360

Nickel to quarter sized hail reported at this location.

Hail, Chase

When
September 11, 5:19 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.520, -101.640

Hail, Chase

When
September 11, 5:25 PM MST
Where
Chase County, 4.86 mi N of Champion
Measured
1.5 in hail
Reported by
Public
Coordinates
40.540, -101.740

Hail, Keith

When
September 11, 5:33 PM MST
Where
Keith County, 1.71 mi ENE of Brule
Measured
1 in hail
Reported by
Public
Coordinates
41.110, -101.870

Hail, Chase

When
September 11, 5:50 PM MST
Where
Chase County, 15.24 mi NE of (Iml)imperial Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.680, -101.420

Thunderstorm Wind, Chase

When
September 11, 5:50 PM MST
Where
Chase County, 15.24 mi NE of (Iml)imperial Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
40.680, -101.420

Thunderstorm wind gusts around 60 MPH reported at this location.

Hail, Lincoln

When
September 11, 7:32 PM CST
Where
Lincoln County, 4.86 mi S of Wallace
Measured
1 in hail
Reported by
Public
Coordinates
40.760, -101.160

Nickel to quarter sized hail reported at this location.

Flash Flood, Holt

When
September 11, 8:00 PM CST
Where
Holt County, 0.89 mi E of (Onl)o Neill Arpt to 2.21 mi SE of (Onl)o Neill Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
42.472, -98.663

Several streets under water in O'Neill.

Hail, Lincoln

When
September 11, 8:02 PM CST
Where
Lincoln County, 5.55 mi N of Dickens
Measured
1 in hail
Reported by
Public
Coordinates
40.900, -100.990

Hail, Perkins

When
September 11, 7:09 PM MST
Where
Perkins County, 0.87 mi SW of Venango
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.760, -102.040

Thunderstorm Wind, Keith

When
September 11, 7:27 PM MST
Where
Keith County, 6.8 mi W of Brule
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.090, -102.030

Nickel sized hail and 60 MPH wind gusts reported at this location.

Thunderstorm Wind, Chase

When
September 11, 7:29 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
40.520, -101.640

Thunderstorm wind gust of 70 MPH reported at this location.

Hail, Logan

When
September 11, 8:45 PM CST
Where
Logan County, 14.28 mi NW of Stapleton
Measured
1.5 in hail
Reported by
Public
Coordinates
41.630, -100.710

Thunderstorm Wind, Chase

When
September 11, 7:45 PM MST
Where
Chase County, 2.14 mi SSE of Enders Res
Measured
70 kt (81 mph) estimated gust
Property damage
$11,000
Reported by
Emergency Manager
Coordinates
40.400, -101.520

Two semi trailers blown over and a power pole downed at this location.

Hail, Hayes

When
September 11, 8:57 PM CST
Where
Hayes County, 7.85 mi WNW of Hayes Center
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.560, -101.160

Thunderstorm Wind, Hayes

When
September 11, 8:57 PM CST
Where
Hayes County, 7.85 mi WNW of Hayes Center
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.560, -101.160

Semi truck and trailer flipped at this location.

Thunderstorm Wind, Hayes

When
September 11, 8:59 PM CST
Where
Hayes County, 6.86 mi W of Hayes Center
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.510, -101.150

Thunderstorm wind gust to 80 MPH reported at this location.

Thunderstorm Wind, Lincoln

When
September 11, 9:34 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.130, -100.770

Report of numerous tree limbs and branches on the ground, some are 4 inches in diameter.

Thunderstorm Wind, Lincoln

When
September 11, 9:39 PM CST
Where
Lincoln County, 2.5 mi WNW of (Lbf)bird Fld North
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
41.150, -100.720

Wind gust of 72 MPH reported at the North Platte Regional Airport.

Flash Flood, Brown

When
September 11, 10:00 PM CST
Where
Brown County, 10.9 mi N of Long Pine
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
42.687, -99.674

Bridge over Long Pine Creek washed out.

Flash Flood, Brown

When
September 11, 11:40 PM CST
Where
Brown County, 3.56 mi W of Ainsworth to 3.17 mi W of Ainsworth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.550, -99.920

NDOT reports water over highway 20 at MM 239.

Flash Flood, Brown

When
September 12, 5:50 AM CST
Where
Brown County, 11.07 mi S of Ainsworth to 11.1 mi S of Ainsworth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.390, -99.860

NDOT reports water over highway 7 at MM 31.

Flash Flood, Rock

When
September 12, 5:50 AM CST
Where
Rock County, 9.73 mi S of Bassett to 9.48 mi S of Bassett
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.440, -99.540

NDOT reports water over highway 183 at MM172.

Flash Flood, Brown

When
September 12, 6:48 AM CST
Where
Brown County, 0.22 mi NW of Ainsworth to 1.51 mi NNW of Ainsworth
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.552, -99.853

Meadville Ave. in Ainsworth has several areas washed out or damaged. A motorist had to be rescued from the washed out portion of the road.

Flash Flood, Holt

When
September 12, 7:00 AM CST
Where
Holt County, 1.63 mi ENE of O Neill to 1.78 mi ENE of O Neill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.436, -98.619

The Elkhorn River is out of its banks and water is covering county road 494 for a quarter of a mile. Reports of low land flooding along the Elkhorn River just east of O'Neill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852230, 852231, 852232, 852233, 852250, 852234, 852235, 852236, 852237, 852238, 852251, 852239, 852240, 852241, 852242, 852243, 852244, 852256, 852245, 852310, 852246, 852247, 852257, 852260, 852248, 852252, 852249, 852253, 852261, 852254, 852262, 852314, 852316, 852337, 852339, 852343, 852344.